Cyanide toxicity is usually reserved for the spy movies whereby the villain will bite down on a capsule of cyanide and instantly froth at the mouth and die. Throughout history there have also been some popular examples including the mass suicide at Jonestown and Heaven’s gate, it was also commonly used by the Nazi’s including Hitler. However, the most likely situation in your emergency department will be a house fire. Cyanide is produced from melting plastics and those enclosed in house fires are at considerable risk. In some parts of Europe it is common for the fire brigade to carry the cynokit and treat empirically if there is suspicion for cyanide toxicity.
- Acute cyanide ingestion (50mg of hydrogen cyanide or 200mg of potassium cyanide) or inhalation of hydrogen cyanide gas can be rapidly lethal. Death is likely to occur before arrival to hospital.
- Patients that arrive post accidental ingestion or after an inhalation exposure survive with good supportive care
- Plant materials – usually seeds contain cyanogenic amygdalin which rarely causes symptoms however, there are case reports of people grinding up seeds for health drinks and developing toxicity (you need a lot of seeds)
- Caution is advised if the cyanide compound is acetonitrile (found in industry and nail salons), life-threatening toxicity can be delayed up to 24 hours later
- Chronic exposure can lead to non-specific symptoms similar to carbon monoxide exposure such as nausea, headache, fatigue, SOB, hypertension and even parkinsonism
Tox Tute AUDIO – Cyanide
- Cyanide binds to ferric ion (Fe3+) of cytochrome oxidase and inhibits oxidative metabolism (essentially blocking the electron transport chain). The end result is a lactic acidosis.
- Biogenic amines are also released which result in pulmonary and coronary vasoconstriction.
- In the CNS cyanide triggers the release of NMDA which leads to seizures.
- Acute inhalation or ingestion will result in rapid LOC and seizures
- Milder exposures result in non-specific features including nausea, vomiting, headache, SOB, increased respiratory rate, hypertension, tachycardia, altered GCS and seizures.
- Progressive features will result from end-organ damage secondary to anaerobic respiration and the build up of lactate e.g. hypotension, bradycardia, reduced GCS and respiratory depression.
Correlation of cyanide levels and clinical features:
Levels are more commonly used in research as they can not be performed in a timely fashion however, a serum lactate of > 10 mol/L corresponds to a cyanide level of > 40 micro mol/L (sensitivity of 87% and a specificity of 94% in those patients without severe burns).
- >20 micromol/L (0.05 mg/dL) = Symptomatic
- >40 micromol/L (0.1 mg/dL) = Potentially Lethal
- >100 micromol/L (0.25 mg/dL) = Lethal
- Supportive, supportive, supportive (did I mention supportive?)
- Aiming to optimise oxygenation
- Intubate to optimise oxygenation in the severe poisoning
- If there are seizures you will initial treat with benzodiazepines but with the aim of intubating and using agents such as propofol or thiopentone (lower doses maybe required if hypotension is present)
- If there is a source for ongoing exposure then remove the patient’s clothing and wash their skin
- Charcoal is only indicated once the airway has been secured by an endotracheal tube.
- Lactate as mentioned above is a good surrogate marker and if >10 mmol/L in correlation to a suspected cyanide poisoning and severe clinical features (altered GCS, hypotension, seizures), antidotes should be considered. Don’t wait for a cyanide level.
- Lilly cyanide antidote kit (Sodium thiosulphate/Amyl Nitrite/Sodium Nitrite): The rhodanese enzyme in the liver converts cyanide to the less toxic thiocyanate which can be excreted in the urine. In a toxic ingestion it becomes overwhelmed and needs more sulphur donors – sodium thiosulphate acts as this donor. However, its use is for only mild ingestions and to make it more effective the kits contain sodium nitrite/amyl nitrite to form methaemoglobinaemia. This is because Cyanide binds avidly to methaemoglobinaemia, forming cyanmethemoglobin, thus releasing cyanide from cytochrome oxidase. The downside is now you have an additional hypoxic state in your patient. However, in some cases you could just use the sodium thiosulphate on its own.
- Dicobalt edetate/kelocyanor: It has 2 colbalt atoms and cyanide has a high affinity for cobalt, at least one of these atoms are free to bind to cyanide and form a stable non-toxic complex. The downside is it can cause severe immunological adverse drug reactions especially in those who do not have cyanide toxicity, these include oedema to the upper airways, chest pain, SOB, hypotension, urticarial rash.
- Hydroxocobalamin called the cynokit (not to be confused with the Lilly cyanide kit): Hydroxocobalamin also contains a cobalt ion but happens to be less toxic, it is a vitamin B12 precursor and an effective chelator of cyanide. There are usually two bottles of powder in the kit with 2x 100ml normal saline. You mix one bottle of powder with one of the salines and infuse over 15 mins and repeat the process. This gives 5g of hydroxocobalamin which chelates 100mg of cyanide.
- Consider the diagnosis in patients who collapse with a raised lactate level
- There is increased risk of cyanide toxicity the higher the carbon monoxide level and the higher the ethanol level (yes drunk people tend to do stupid things or not wake as quickly if there is a house fire)
- Despite the use of antidotes there are many case reports of patients surviving with aggressive supportive care alone.
- Tox conudrum 38 – Smoking is deadly.
- Carbon Monoxide toxicology page.
- Apricot kernels: A rare case of cyanide toxicity
- Baud FJ et al. Elevated blood cyanide levels in victims of smoke inhalation. N Engl J Med 1991; 325:1761-1766.
- Braitberg G. Vanderpyl MMJ. Treatment of cyanide poisoning in Australasia. Emergency Medicine 2000; 12(3): 232-240.
- Hall A, Saiers J, Baud F. Which cyanide antidote? Critical Reviews in Toxicology 2009; 39(7):541-552.
DRUGS and TOXICANTS
Dr Neil Long BMBS FACEM FRCEM FRCPC. Emergency Physician at Kelowna hospital, British Columbia. Loves the misery of alpine climbing and working in austere environments (namely tertiary trauma centres). Supporter of FOAMed, lifelong education and trying to find that elusive peak performance.